taking folic acid for 4 weeks now, and still loosing weight, very worried, anxious and depressed

I have been taking folic acid now for 4 weeks, eating right foods, but the food is going right through me... I have recently come off Venlafaxine antidepressant, but still taking 3ml Diazepam to try and help with the anxiety, have only been taking Diazepam for 6 weeks, doesn't really help much, just helps with some sleep, feel very tired depressed and anxious, now I am not sure whether it might be due to withdrawals or not, did cut down on the AD's, but also had different ones over the last 19 months, which also didn't work, so I have had lots of withdrawal over this time, was not too bad before all AD's, I just think this is the only GP's answer to depression and anxiety... I have had a resent private blood tests, which i have previously put down, and apart from my folate being low, my ferritin is 38.2, halve of what it was in another private blood test 11 months ago, my B12 is 244, zinc is 12.7, freeT3 3.9, free T4 is15.44, I take 75micro.... I know I have mentioned this in a previous blog, but i am so worried to why I feel that I am feeling worse and very scared, not sure whether I am also having withdrawal now as well from the AD, no energy at all... I don't drink normally, but went for a meal with my daughter and her husband, and had a lg and a medium wine now I am worried that drink might have taken the last 4 weeks folic acid out of me, just needed to feel relaxed for once I am just a mess. I am seeing the Endocrinologist tomorrow, just hope he doesn't say my vitamins and thyroid are normal.... Does anybody else suffer weight loss through under active thyroid....I just want to be back to the old me..... Please help if you can, so very worried....... Hilary

Skip

Featured Content

Living with a thyroid disease?

Connect with people like you to get support, advice and tips towards improving your health.

Get started

Featured by HealthUnlocked

16 Replies

oldestnewest
  • You don't need me to tell you that you're not absorbing much. So the question is, why? Are the tummy problems a recent thing (I'm assuming from "going straight through me" that you've got the runs?)?

    Have you ever been tested for coeliac disease? Lactose intolerance? Pernicious anaemia (your B12 is very low as well as your folate)? Are there any bowel issues in your family history - something like Crohns for example or IBS?

    Try not to panic - honestly, I know how hard that is. Your doctor should be concerned about the weight loss and I would suggest that if he/she isn't that you consult another doctor for a fresh perspective.

  • Hi thanks for your reply..... I am usually quite the opposite, my toilet habits can be constipated, only gone like this, since taking the folic acid, and eating the right foods for that, and of course coming off the Antidepressant. Have just had a scan, but it took my daughter going with me to the doctors, as I told him weeks ago, after i started taking the folic acid I was loosing more weight. There is no bowel problems in the family. Not sure whether i have been eating too much leafy greens with my meals, but didn't eat any yesterday. I haven't been tested for Lactose intolerance, is there lactose in folic acid?.... i have just had another blood test from the doctors, but the receptionist says there normal, but i couldn't get a printout of what they had tested me for, as the GP hadn't read them, will try and get one tomorrow for seeing the ENDO tomorrow night. Can suffer with my stomach at times, but I do eat normally, and have only suffered this recently... literally no energy feeling depressed anxious, and of course worrying about my weight loss.... do hope the ENDO can shed some light.... Hilary

  • If the folic acid seems to be upsetting you - it does some people - why don't you take methylfolate, instead?

  • Hi Greygoose....My toilet problems only seem to occur after I started taking the folic acid, and i know i was coming off antidepressants, but didn't feel too bad, just no energy, had already lost weight, but have lost more since the folic acid, and the depression came back after i started taking the folic acid. i am going to mention the methyfolate to the ENDO tomorrow .... thanks for your reply ....Hilary

  • Why don't you just cut out the middle man, and buy your own? I don't suppose he knows that much about it.

  • What a mess for you and how unsettling to cope with all of this.

    How much supplemental folic acid are you taking? Do you take any other supplements that contain it (mulitvit, B complex) so that you might be taking a little more than you are intending? I'm asking because some people experience some GI distress when supplementing folic acid.

  • Hi ITYFIALMCTT.... I take 5ml folic acid, and no i don't take any other vitamins, used to take B complex and codliver oil, but that went by the way side when the GP put me on AD's, did not know at the time what was not agreeing with me, but now I know it was all the antidepressants, but suffered a lot of withdrawal, and still suffering. can folic acid make you feel unwell? there are a lot of other vitamins I can't take, but not codliver oil or b complex, took them for years... Hilary

  • Folic acid can make you unwell, yes. See drugs.webmd.boots.com/drugs...

  • Yes, as per Jazzw's link, folic acid can give some people side-effects. You might see if you get on better with another formulation?

  • Hi, I can't help with the thyroid meds, supplements etc as it is all very new to me as well but I can say that if you are still feeling depressed that you should still be on an antiperspirant of some sort or having some sort of talking therapy. Diazepam isn't an antidepressant and really shouldn't be taken on a regular basis as it is addictive and can cause constipation. It should only be used now and again when the anxiety gets to much.

    Hope you feeling better soon x

  • Hi Emma 19 months ago i didn't need antidepressants, all i wanted was counseling for late bereavement (husband), as there was a 9 month wait, they decided to put me on AD's, to which none worked, just made me worse, and I started to loose weight then... I do know Diazepam are addictive, but unfortunately, the anxiety is too great at the moment till i know what is wrong with me, i live on my own and too much time to think, I do have 2 good kids, but there's only so much they can take, i can't worry them all the time.... thanks for your reply.... Hilary

  • Oh, Hilary. I can't imagine what you must have been going through because I have never been there. However my husband has severe depression and I've spent the last 15 or so years dealing with him. He is in on high doses of antidepressants following a couple of suicide attempts but I can honestly say the thing that worked the best for him was counselling. Can you find it privately because believe me it's money well spent. The mental health services in this country are in an appalling state despite the fantastic people that work in that field and it's all down to lack of funding so if you think you need more than the allocation your local health authority allows I would self fund xx

  • Hi Emma, yes i have paid out thousands of pounds in this last year, just wish I had done that right away, instead of waiting 9 months for counseling, as when i did see a counselor, she was good, but it was like after the horse had bolted, I was in withdrawal from my first lot of antidepressants, but did tell her I thought all of this was my thyroid as well. AD's don't seem to agree with me, I know there good for some people. I should never have gone on them. I have never had bereavement counseling, can't even find were to pay for a descent one... Hilary x

  • So this is random (I apologise as I haven't had a chance to read through all of your previous posts)...but have you been tested for antibodies? Both Hashi and Graves? Your symptoms sound like Graves (which can be triggered by a high stress event) and a person can swing from one side of the spectrum to the other (I have both Graves and Hashi antibodies). Also, antidepressants can mess with so much of your system and your thyroid meds as well as absorption of vitamins and minerals. If you have been on AD's look into supplementing Ubiquinol, Magnesium, B5, Vitamin D (with K cofactor), (do some research on glutathion), pharma grade multi-B, Vitamin C..and definitely a probiotic. This is a good link, but I would caution any melatonin...it can mess with you. optimallivingdynamics.com/b...

  • Interesting link, thanks for posting :)

  • Thanks for your reply... Yes everything is normal apart from my thyroid meds i need to take a little more, could do with some iron/ folic vitamin B12 and vitamin C..... will have to sort the best ones out.

You may also like...